Halloween 2017: FDA warns against overdosing on black licorice

MOBILE, Ala. (WKRG) — Just in time for Halloween, the Food and Drug Administration is warning about the dangers of excessive black licorice consumption.

The FDA has posted its yearly reminder about the candy online. Apparently, too much black licorice can cause health problems such as irregular heart rhythm, especially in people over 40.

Black licorice contains a compound called glycyrrhizin. It makes the licorice sweeter but it can also cause a dangerous drop in potassium levels.

The FDA says that can lead to high blood pressure, swelling and even congestive heart failure in some people. But that doesn’t mean you have to be afraid of black licorice.

Just don’t eat too much of it at one time.

And if you are prone to irregular heartbeat or muscle weakness and you’ve eaten a lot of black licorice stop, put in a call to your doctor.

WHAT OTHERS ARE CLICKING ON: 

>>MORE STORIES

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s